Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Kevin J. Keenan, MD, and Daniel K. Nishijima, MD, MAS | July 8, 2022

A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in... Read More

Take the Quiz
David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz

All WebM&M Spotlight Cases (19)

1 - 10 of 19 WebM&M Spotlight Cases

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

Take the Quiz
Rebecca K. Krisman, MD, MPH and Hannah Spero, MSN, APRN, NP-C | December 23, 2020

A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Although no timeline for the transfer had been established, the patient’s code status was changed to “Do Not Resuscitate” (DNR) with a plan for him to remain in the ICU for a few days to stabilize. Unfortunately, the patient was transferred out of the ICU after the palliative care team left for the weekend and his respiratory status deteriorated. The patient died in the hospital later that week; he was never able to go home as he had wished. The associated commentary describes how care inconsistent with patient goals and wishes is a form of preventable harm, discusses the need for clear communication between care team, and the importance of providers and healthcare team members serving as advocates for their vulnerable patients.

Take the Quiz
Berit Bagley, MSN, Dahlia Zuidema, PharmD, Stephanie Crossen, MD, and Lindsey Loomba, MD | October 28, 2020

A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps. 

Take the Quiz
Amparo C. Villablanca, MD, and Gordon X. Wong, MD, MBA | July 29, 2020

A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion. The commentary discusses cardiovascular-related diagnostic errors affecting women and the advantages, pitfalls and best practices for curbside consultations in acute care settings.

Take the Quiz
Erin Stephany Sanchez, MD, Melody Tran-Reina, MD, Kupiri Ackerman-Barger, PhD, RN, Kristine Phung, MD, Mithu Molla, MD, MBA, and Hendry Ton, MD, MS| April 29, 2020
A patient with progressive mixed respiratory failure was admitted to the step-down unit despite the physician team’s request to send the patient to the ICU. The case reveals issues of power dynamics, hierarchies, and implicit bias as young female physicians interact with experienced male members in the interdisciplinary team.
Take the Quiz
Karl Steinberg, MD, CMD, HMDC and Thaddeus Mason Pope, JD, PhD | December 18, 2019
A 63-year-old woman with hematemesis was admitted by a 2nd year medical resident for an endoscopy. The resident did not spend adequate time discussing her code status and subsequently, made a series of errors that failed to honor the patient’s preferences and could have resulted in an adverse outcome for this relatively healthy woman.
Take the Quiz
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
Brittany McGalliard, PharmD; Rita Shane, PharmD; and Sonja Rosen, MD| September 1, 2016
An elderly woman with multiple medical conditions experienced new onset dizziness and lightheadedness. A home visit revealed numerous problems with her medications, with discontinued medications remaining in her pillbox and a new prescription that was missing. In addition, on some days she was taking up to five blood pressure pills, when she was supposed to be taking only two.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Chase Coffey, MD, MS| November 1, 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.